Nebraska, 2022

High Wind in Nebraska, April 10, 2022

April 10, 2022 · NWS LBF · 1 event in 1 county or zone

Dry air and very wind conditions across the southern Nebraska panhandle and northeast Colorado moved into the southeast Nebraska panhandle and southwest Nebraska during the afternoon hours. Northwest winds of 30 to 40 mph occurred with a few gusts near 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Dry air and very wind conditions across the southern Nebraska panhandle and northeast Colorado moved into the southeast Nebraska panhandle and southwest Nebraska during the afternoon hours. Northwest winds of 30 to 40 mph occurred with a few gusts near 60 mph. A mesonet station 5 miles north northwest of Big Springs in Deuel County recorded a peak gust of 59 mph at 404 pm MST. The Ogallala AWOS in Keith County recorded a peak gust to 55 mph and the Imperial ASOS record a peak gust to 56 mph during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 10, 2:01 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 10, 2:01 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
401 PM CDT Sun Apr 10 2022

.SYNOPSIS...
Issued at 401 PM CDT Sun Apr 10 2022

A belt of strong west to northwest winds from the southern
panhandle and northeast CO may result in severe wind gust to 60
mph across Deuel, Keith, Perkins and Chase County until 6 pm MDT.
Very low dewpoints in the single digits are also pushing across
the area this afternoon. Meanwhile, an upper trough moving across
northern NE is producing rain showers with a few lightning strikes
across Sheridan and Cherry County. Some wet heavy snow is
occurring in northern Sheridan County as indicated by the White
Clay and Gordon cameras. Critical to near critical fire conditions
rest of this afternoon and early evening for west central and
southwest NE. The gusty west to northwest winds could cause any
fires to spread rapidly.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 401 PM CDT Sun Apr 10 2022

An upper trough from the Dakotas extends south into north central
NE into this evening. This will maintain a chance for rain or snow
showers this evening, end by midnight. With a return of dry air,
lows tonight will be colder, from near 20 northwest to the upper
20s southeast.

On Monday, zonal flow aloft will result in a warmup to 55 to 65
degrees. Highs were trended up a few degrees with latest NBM used.
Southwest winds across the are will drop dewpoints into the mid
teens area wide. The gusty southwest winds and low afternoon
humidity to result in a Red Flag Warning for all fire zones.
Details found in the fire weather section.

A deep upper trough will dig across the Pacific Northwest into
the Central Rockies Monday night. Sufficient mid and upper level
moisture and lift to bring a chance for light rain showers to
north central NE, mainly after midnight. Any rainfall will be
limited to a trace to a few hundredths due to dry low levels.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 PM CDT Sun Apr 10 2022

The main forecast concern in the long term will be the potential
for strong winds Tuesday through Thursday.

A deep upper trough will deepen across the Northern Plains and
Central Plain Tuesday through Wednesday night. The ECMWF has
an H5 track similar to the GFS across southern ND and far northern
SD. There will remain chances for rain showers, and snow showers
during the night and early morning Tuesday afternoon through
Wednesday. POPs however have been reduced from the previous
forecast as the main system remains well north of the area.
Strong northwest winds will be a concern. Increased winds to the
NBM 90th percentile from Tuesday afternoon through Thursday.
Models have been showing a consistent support for strong winds.
Northwest winds are likely to range from 25 to 35 mph with gusts
to 45 mph during this timeframe. Highs Tuesday may reach the 70s
to around 80 as the cold front moves in. Any thunderstorms should
remain east of the area late Tuesday afternoon and evening, with
elevated showers across western Nebraska into Tuesday night.

Highs Wednesday only low to mid 30s northwest Sandhills to low to
mid 40s southeast. Temperatures to warm slightly Thursday through
Saturday into the 40s and 50s, then cooling into the 40s Sunday
behind a potential cold front. Mainly dry Thursday through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Apr 10 2022

MVFR CIGs over north central Nebraska will move out of the area
over the next few hours, with VFR expected to prevail into
tomorrow afternoon. The lone exception will be this evening for
terminals near the Pine Ridge, where some low clouds/precip could
lead to MVFR/locally IFR. Otherwise, expect showers and isolated
TS across north central Nebraska this afternoon, with CIGs
remaining lower-end VFR. Winds remain gusty from the northwest
today, with gusts around 20 to 35kts expected.

&&

.FIRE WEATHER...
Issued at 401 PM CDT Sun Apr 10 2022

Critical fire weather conditions Monday as minimum humidity falls
to between 12 and 20 percent for all of western and north central
Nebraska. Winds will be southwest at 15 to 25 mph with gusts to
30 mph. Critical conditions may return on Tuesday across Fire
Zones 210 and 219. Temperatures in the 70s ahead of an advancing
cold front with a wind shift concern for any fire starts. Minimum
humidity 12 to 20 percent and southwesterly to westerly wind
gusting up to 40 mph.

Temperatures decrease on Wednesday with highs ranging from the low
30s in northern Nebraska to mid 40s in far southwest Nebraska. Winds
will strengthen out of the northwest with gusts possibly reaching 50
mph, but minimum humidity increases to 20 to 35 percent and
precipitation is possible across north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MDT this evening for NEZ056>058-069.

Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
NEZ210-219.

Red Flag Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
MDT/ Monday for NEZ204-206-208>210-219.

Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NEZ210-219.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Brown
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 10, 1:33 PM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 PM CDT Sun Apr 10 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 PM CDT Sun Apr 10 2022 /233 PM MDT Sun Apr 10 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Very strong winds will continue through the afternoon across
portions of southwest Nebraska. Northwest wind gusts up to 60 mph
are possible before winds diminish this evening.

Near critical to critical fire weather conditions are expected
through early evening due to low humidity and gusty northwesterly
winds. A Red Flag Warning is in effect this afternoon for areas
south of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Critical fire weather conditions are expected on Monday afternoon.
The area of greatest concern will be across all of western and
north central Nebraska as RH values drop and winds remain strong.
A Red Flag Warning is in effect for tomorrow afternoon.

Near critical to critical fire conditions are possible again on
Tuesday afternoon. A Fire Weather Watch is in effect for Tuesday
afternoon for areas primarily along and south of I-80.

A powerful spring storm will likely affect the Great Plains
Tuesday through Thursday. The storm has the potential to produce
snow and high winds across western and north central Nebraska.
Please continue to check for forecast updates over the next few
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Deuel

When
April 10, 3:30 PM MST to 4:30 PM MST
Where
Deuel forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

A mesonet station located 5 miles north northwest of Big Springs recorded a peak wind gust of 59 mph at 404 PM MST. Northwest winds in excess of 50 mph occurred at the station between 330 PM and 430 PM MST. Winds of this magnitude were common across Deuel County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007378.